Clinical twisters: Ending / reversing weight gain

October 22, 2007

How do you help a 45-year-old man with type 2 diabetes and chronic obstructive pulmonary disease (COPD) lose weight?

It is true exenatide has been shown to have a favorable effect on weight compared with insulin. However, F.H. weighs 282 lb. (135 lb. over ideal body weight); therefore the potential weight loss (10 lb. to 15 lb.) resulting from a switch is unlikely to have a substantial impact on his overall health. I always hesitate to recommend drug therapy to treat a side effect. The weight gain is possibly a result of his chronic prednisone therapy, although F.H. should be worked up for other causes of weight gain, such as heart failure. The real issue is that F.H. has very severe COPD that needs to be managed appropriately. I recommend starting tiotropium (Spiriva, Boehringer Ingelheim/Pfizer) or salmeterol (Serevent, GlaxoSmithKline) alone or in combination.

I would also question his formoterol failure. Was this simply a matter of nonadherence or poor inhaler technique? The importance of adherence and proper technique needs to be stressed to F.H. and evaluated periodically by a healthcare professional. Chronic oxygen therapy could also be considered. Once appropriate therapy is started, a prednisone taper should again be attempted. Chronic treatment with systemic steroids is not recommended for COPD patients. F.H. would benefit from an exercise training program to help maintain lung function and improve COPD symptoms as well as encourage weight loss.

Yes, exenatide would help F.H. lose weight; however, weight loss could be achieved by simply tapering/discontinuing prednisone-oral steroids lead to weight gain, hyperglycemia, plus other adverse effects. Chronic oral corticosteroids should be avoided in COPD patients given the unfavorable benefit-to-risk ratio, so taper and discontinue prednisone.

To aid discontinuation of prednisone, use a combination of scheduled long-acting bronchodilators-tiotropium, one inhalation daily, plus salmeterol or formoterol-and discontinue ipratropium via nebulizer. Discontinue mometasone (no data in Global Initiative for Chronic Obstructive Pulmonary Disease Guidelines). Switch to salmeterol/fluticasone (Advair Diskus, GlaxoSmithKline), one inhalation twice daily, or formoterol/budesonide (Symbicort Turbuhaler, AstraZeneca), two inhalations twice daily.

F.H. previously failed formoterol; however, combining different bronchodilator classes with a corticosteroid improves lung function more than individual agents. Prescribe smoking cessation if he uses tobacco; reduce risk factors: tobacco smoke, occupational dusts and chemicals, and smoke from home cooking or heating fuels. Check spirometry and start pulmonary rehabilitation. Check for respiratory failure and right-sided heart failure.

Also, check arterial blood gases to see if oxygen is warranted and check for infectious exacerbation of COPD to see if antibiotics are indicated. Check for possible GERD that may be worsening breathing as some pulmonary medications (e.g., albuterol) can reduce lower esophageal sphincter pressure. Suggest influenza and pneumococcal vaccination, if applicable, and perform osteoporosis evaluation secondary to chronic systemic corticosteroid use. Later, consider discontinuing montelukast unless F.H. has asthma or allergic rhinitis (leukotriene modifiers haven't been adequately tested in COPD).